Alert archive / California / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Sacramento, CA

January 10, 20239 counties in California

NWS Sacramento, CA issued this severe thunderstorm warning at Jan 10, 2023, 4:09 AM PST for 9 counties in California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2023, 4:09 AM PST (12:09 UTC)
Expired
Jan 10, 2023, 4:45 AM PST
In force
36 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Amador County, CA, Calaveras County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Sacramento County, CA, Stanislaus County, CA, Tuolumne County, CA, Yuba County, CA

The radar

The Sacramento radar (KDAX), 80 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 0.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2023-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2023-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 1:47 AM PST, 2 hours 22 minutes earlier.

Area forecast discussion, Jan 10, 1:47 AM PST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
147 AM PST Tue Jan 10 2023

.SYNOPSIS...
Periods of rain, snow, and breezy winds through Wednesday with
flooding concerns and mountain travel impacts. Additional storms
expected late this week and weekend.

&&

.Discussion...
The break in the weather late Monday and overnight is rapidly
coming to an end as a strong negative-tilt mid/upper trough
approaches. Satellite has been showing a band of thunderstorms
approaching the coast overnight, and radar is now showing this
initial line approaching the coast from about Pt Reyes south. Hi-
res models continue to show this line moving inland into the
Central Valley around 12Z with the strongest segment from about
Yuba City southward into the northern San Joaquin Valley. Heavy
rain, lightning and strong winds will accompany the line as it
moves through early this morning. A brief tornado or two cannot be
ruled out, especially south of Sacramento where low-level shear
is maximized. The post-frontal airmass will remain unstable
through the day supporting scattered showers and thunderstorms
with accumulating small hail becoming the primary threat, though
enough shear remains for a non-zero threat for funnel clouds or a
brief weak tornado.

Besides the severe weather threat, heavy snow will increase in the
mountains today and continue through much of the night with
significant travel impacts likely to develop this morning. Will
extend the Winter Storm Warning into early Wednesday. Tightening
surface gradient will also support breezy to windy conditions
through much of the day, and a Wind Advisory will go into effect
early this morning.

Much of the valley will see another break tonight while snow
persists in the mountains, then another wave of precipitation
(mainly lighter) will move in on Wednesday. Precipitation is
forecast to retreat northward later Wednesday with may areas
likely to see dry weather Thursday into Friday before the next
system moves in. The Shasta County mountains and north end of the
Sacramento Valley will be the exception as southerly orographic
flow continues the chance of precipitation for that area.

&&

.EXTENDED DISCUSSION (Saturday THROUGH Tuesday)...
Models show another system moving through over the weekend with
widespread moderate to locally heavy precipitation Saturday with
showers Saturday night into Sunday. Additional waves keep wet
windy weather into early next week, but model differences result
in some forecast uncertainty with timing and amount of precip at
this time.

&&

.AVIATION...
Areas MVFR/IFR in shwrs. Lcl LIFR, mainly over mtns. In Cntrl Vly,
widespread Sly sfc wind 15-25 kts with gusts up to 35 kts thru abt
21z Tue, then Sly wind mainly at or below 15 kts. Isold to sct tstms
possible thru 03z Wed. Snow lvls 4000-4500 feet.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday afternoon for Carquinez Strait and
Delta-Central Sacramento Valley-Motherlode-Mountains
Southwestern Shasta County to Western Colusa County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Shasta Lake Area / Northern Shasta County-
Southern Sacramento Valley.

Winter Storm Warning until 4 PM PST this afternoon for Mountains
Southwestern Shasta County to Western Colusa County-Shasta Lake
Area / Northern Shasta County.

Wind Advisory until 1 PM PST this afternoon for Carquinez Strait
and Delta-Central Sacramento Valley-Mountains Southwestern
Shasta County to Western Colusa County-Northern San Joaquin
Valley-Southern Sacramento Valley.

Winter Storm Warning until 4 PM PST this afternoon for West
Slope Northern Sierra Nevada-Western Plumas County/Lassen Park.

&&

In the hours before

Local storm report, Jan 9, 10:15 PM PST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1015 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     FLOOD            4 WSW DIXON             38.42N 121.89W
01/09/2023                   SOLANO             CA   PUBLIC

            SEMI JACK KNIFED ON RIGHT HAND SHOULDER.

&&

EK
Local storm report, Jan 9, 10:24 PM PST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1024 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     NON-TSTM WND DMG FAIR OAKS               38.65N 121.24W
01/09/2023                   SACRAMENTO         CA   PUBLIC

            POWERLINES DOWN OVER THE ROADWAY.

&&

EK
Local storm report, Jan 9, 10:29 PM PST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1029 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     NON-TSTM WND DMG 1 SE MODESTO            37.65N 120.97W
01/08/2023                   STANISLAUS         CA   PUBLIC

            LARGE TREE FELL ON TOWNHOMES.

&&

EK
Local storm report, Jan 9, 10:53 PM PST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1053 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     NON-TSTM WND DMG 1 ESE CAL EXPO          38.58N 121.42W
01/08/2023                   SACRAMENTO         CA   PUBLIC

            WIDESPREAD POWER OUTAGES AND STORM DAMAGE
            WERE REPORTED IN THE SACRAMENTO AREA. TWO
            DOWNED POWER LINES WERE REPORTED FALLEN
            ACROSS HOWE AVENUE IN ARDEN ARCADE.

&&

EK
Local storm report, Jan 9, 10:58 PM PST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1058 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     NON-TSTM WND DMG SACRAMENTO ZOO          38.54N 121.50W
01/08/2023                   SACRAMENTO         CA   BROADCAST MEDIA

            NUMEROUS TREES WERE REPORTED DOWN AT
            SACRAMENTO ZOO. NO ANIMALS OR STAFF INJURED.
            THE ZOO IS PLANNED TO BE CLOSED THROUGH
            TUESDAY JANUARY 10 FOR CLEANUP.

&&

EK
Special weather statement, Jan 10, 3:04 AM PST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Sacramento CA
304 AM PST Tue Jan 10 2023

CAZ016>019-067-101230-
Carquinez Strait and Delta CA-Southern Sacramento Valley CA-
Northern San Joaquin Valley CA-Motherlode CA-
Central Sacramento Valley CA-
304 AM PST Tue Jan 10 2023

...A strong line of thunderstorms will impact portions of Yolo,
southeastern Colusa, southern Sutter, Solano, southwestern Placer,
Amador, southwestern Tuolumne, Sacramento, San Joaquin, Stanislaus,
southwestern El Dorado, Calaveras, southwestern Yuba and
southwestern Nevada Counties through 430 AM PST...

At 303 AM PST, Doppler radar was tracking strong thunderstorms along
the west side of the Central Valley, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph, very heavy rain and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Damage to outdoor objects is possible.

Locations impacted include...
Sacramento, Stockton, Modesto, Elk Grove, Roseville, Fairfield,
Vacaville, Citrus Heights, Tracy, Folsom, Turlock, Davis, Rocklin,
Woodland, Ceres, Galt, Oakdale, Auburn, Sonora and Jackson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3761 12156 3810 12157 3802 12177 3808 12175
      3802 12181 3807 12182 3805 12190 3832 12211
      3831 12208 3859 12212 3874 12224 3920 12127
      3779 12014 3773 12033 3765 12032 3769 12039
      3763 12039 3741 12097 3715 12121
TIME...MOT...LOC 1103Z 224DEG 36KT 3819 12185

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

DFR

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 2:12 AM PSTAreal Flood AdvisorySTOAmador, Butte, Calaveras, Colusa, El Dorado, Glenn and 10 more18 hr
Jan 10, 3:04 AM PSTSpecial Weather StatementSTOCalaveras, Sacramento, San Joaquin, Solano, Stanislaus, Yolo86 min
Jan 10, 3:28 AM PSTSevere Thunderstorm Warning Considerable damage threatSTOPlacer, Sacramento, Solano, Sutter, Yolo, Yuba47 min
Jan 10, 3:35 AM PSTTornado WarningSTOAmador, Calaveras, San Joaquin, Stanislaus25 min
Jan 10, 3:43 AM PSTTornado WarningSTOCalaveras, San Joaquin, Stanislaus, Tuolumne32 min
Jan 10, 3:59 PM PSTWinter Weather AdvisorySTO5 hr

Nearby

Severe Thunderstorm Warnings in California, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.